Don’t take proton pump inhibitors with clopidogre

Br J Cardiol 2009;16:63-64 Leave a comment
Click any image to enlarge
Authors:

New evidence has been reported suggesting that use of proton pump inhibitors (PPIs) such as omeprazole can reduce the effectiveness of clopidogrel.

In a recent study (JAMA 2009; 301:937–44), there was an increased risk of future cardiovascular events in acute coronary syndrome (ACS) patients taking both clopidogrel and a PPI compared with those taking clopidogrel alone.

Advertisement

For UK healthcare professionals only

PPIs are often prescribed for patients treated with clopidogrel and aspirin following ACS to reduce the risk of gastrointestinal bleeding. But it is thought that they can inhibit the cytochrome P450 isoenzymes that convert clopidogrel to its active metabolite, and these latest results suggest that such prophylactic prescribing of PPIs in this group of patients is not recommended, and that other gastro-protective agents may be preferable, the study authors comment.

For their study, they identified 8,205 patients with ACS taking clopidogrel after hospital discharge, of whom 64% were prescribed a PPI. The primary end point, the risk of death or re-hospitalisation for ACS, was increased by 25% in patients taking a PPI. This was driven by re-hospitalisation for ACS, which was increased by 86%, while mortality was not significantly different between the two groups.

Professor Peter Weissberg, Medical Director at the British Heart Foundation, pointed out that the reduction in effectiveness was modest, adding: “Many patients may need the PPI to protect their stomachs and a prospective trial is necessary to quantify the risks and benefits before there is any change in prescribing practice”.Tricyclic antidepressants increase blood pressure

It has long been thought that depression is associated with increased blood pressure, but a new study suggests that it is not the condition itself, but the drugs used to treat it, that can lead to hypertension.

The study, published online in the journal, Hypertension, found that depression itself was actually associated with low blood pressure, but that taking tricyclic antidepressants tends to raise blood pressure and increase the risk of hypertension.

The study included 2,618 subjects who were divided into three groups: those with no history of anxiety or depressive disorder (controls); patients with a depressive or anxiety disorder who did not take antidepressants; and patients with a depressive or anxiety disorder who were taking antidepressants. Blood pressure was measured in all patients and was adjusted for use of antihypertensive drugs.

Results showed that compared with healthy controls, patients with depression had a significantly lower mean systolic blood pressure. In contrast, patients taking a tricyclic antidepressant had up to a 9% higher mean systolic blood pressure and an 11% higher mean diastolic blood pressure compared with healthy controls and patients with depression who were not taking any medication. However, the use of selective serotonin re-uptake inhibitor (SSRI) antidepressants was not significantly associated with increased blood pressure.

The study authors, led by Dr Carmilla Licht (VU University Medical Center, Amsterdam, The Netherlands) conclude that doctors should be aware of a potential blood pressure rise with tricyclic antidepressants, especially for patients with cardiovascular disease or hypertension. Doctors need to carefully monitor blood pressure in patients prescribed these drugs, or they could consider prescribing another antidepressant medication, they add.

THERE ARE CURRENTLY NO COMMENTS FOR THIS ARTICLE - LEAVE A COMMENT